Alert archive / Utah / Tornado Warnings in 1999

Tornado Warning 1, NWS Salt Lake City, UT

August 11, 1999Box Elder County, Utah

NWS Salt Lake City, UT issued this tornado warning at Aug 11, 1999, 3:42 PM MDT for Box Elder County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1999, 3:42 PM MDT (21:42 UTC)
Expired
Aug 11, 1999, 4:15 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1999-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1999-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 112145 RRA
TORSLC
UTC003-112215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT WED AUG 11 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH
  

* UNTIL 415 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH A POSSIBLE TORNADO AND SPOTTERS REPORTED FUNNEL 
CLOUDS 3 MILES SOUTHEAST OF   WILLARD...OR ABOUT 9 MILES SOUTH OF 
BRIGHAM CITY...MOVING NORTH AT   5 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
WEDNESDAY EVENING FOR UTAH AND WYOMING.

LAT...LON 4154 11221 4143N 11243 4117 11226 4120 11193
          4152 11208 4168 11211

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this tornado warning went out at Aug 11, 9:00 AM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 9:00 AM MDT, 6 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
900 AM MDT WED AUG 11 1999

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NEVADA WILL MOVE
EAST NORTHEAST ACROSS UTAH TODAY. DRIER WESTERLY FLOW ALOFT WILL
MOVE INTO THE STATE TONIGHT AND THURSDAY.

DISCUSSION...VORT LOBE HAS MOVED NORTHEAST OUT OF UTAH IN THE LAST
HOUR AND RAIN HAS ENDED IN NORTHERN ZONES. UPPER LEVEL TROUGH AND
COLD POCKET WILL CROSS AREA AROUND MID DAY WHICH COULD DESTABILIZE
AIRMASS AGAIN. HAVE UPDATED ALL NORTHERN ZONES TO JUST A CHANCE OF
SHOWERS WITH UPPER LEVEL COLD POCKET.

NO OTHER CHANGES AT THIS TIME.

SLC 311 CDC 211 DUNN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:48 PM MDTSevere Thunderstorm WarningSLCDavis, Weber57 min
Aug 11, 12:48 PM MDTSevere Thunderstorm WarningSLCSalt Lake57 min
Aug 11, 1:46 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit59 min
Aug 11, 2:19 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber56 min
Aug 11, 2:19 PM MDTSevere Thunderstorm WarningSLCSalt Lake56 min
Aug 11, 3:09 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber51 min
Aug 11, 3:10 PM MDTSevere Thunderstorm WarningSLCBox Elder60 min
Aug 11, 4:04 PM MDTTornado WarningSLCBox Elder, Cache26 min

Nearby

Tornado Warnings in Utah, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.